Alert archive / Nebraska / Tornado Warnings in 2006

Tornado Warning 14, NWS North Platte, NE

July 13, 2006Garfield County, Nebraska

NWS North Platte, NE issued this tornado warning at Jul 13, 2006, 5:22 PM CDT for Garfield County, Nebraska. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2006, 5:22 PM CDT (22:22 UTC)
Expired
Jul 13, 2006, 5:45 PM CDT
In force
23 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garfield County, NE

The radar

The North Platte radar (KLNX), 145 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:40 PM CDTHAIL 2.7516 E Burwell, NEGOLFBALL AND BASEBALL SIZE HAIL 15 MINUTE DURATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLBF 132222
TORLBF
NEC071-132245-
/O.NEW.KLBF.TO.W.0014.060713T2222Z-060713T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
522 PM CDT THU JUL 13 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 545 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  SOUTHEASTERN GARFIELD COUNTY...OR ABOUT 14 MILES WEST OF
  BARTLETT...MOVING SOUTHEAST AT 5 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTHEASTERN GARFIELD COUNTY AT 540 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4174 9876 4175 9890 4185 9890 4192 9889
      4193 9876

$$

MASEK
2 follow-up statements
000 
WWUS53 KLBF 132233
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
533 PM CDT THU JUL 13 2006

NEC071-132245-
/O.CON.KLBF.TO.W.0014.000000T0000Z-060713T2245Z/
GARFIELD NE-
533 PM CDT THU JUL 13 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHEASTERN GARFIELD COUNTY...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER EXTREME
SOUTHEASTERN GARFIELD COUNTY...OR ABOUT 14 MILES SOUTHWEST OF
BARTLETT...MOVING SOUTHEAST AT 10 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4174 9876 4175 9890 4185 9890 4192 9889
      4193 9876

$$

MASEK
000 
WWUS53 KLBF 132244
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
544 PM CDT THU JUL 13 2006

NEC071-132254-
/O.EXP.KLBF.TO.W.0014.000000T0000Z-060713T2245Z/
GARFIELD NE-
544 PM CDT THU JUL 13 2006

...THE TORNADO WARNING FOR SOUTHEASTERN GARFIELD COUNTY EXPIRES AT
545 PM CDT...

A THUNDERSTORM WARNING CONTINUES FOR EASTERN GARFIELD COUNTY UNTIL 
600 PM CDT.

LAT...LON 4174 9876 4175 9890 4185 9890 4192 9889
      4193 9876

$$

MASEK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jul 13, 2:53 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 13, 2:53 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
253 PM CDT THU JUL 13 2006

.DISCUSSION...
CONVECTION OCCURRING ALONG BOUNDARY JUST OFF THE SURFACE OVER
EASTERN NEB ALSO ON THE EDGE OF UPPER LEVEL SUPPORT MOVING ACROSS
THE NRN PLAINS. SFC MOISTURE CONVERGENCE STARTING TO WANE WITH THIS
FEATURE AS THE UPPER SYSTEM MOVES OUT AHEAD OF SFC/NEAR SFC FEATURE.
SOME ENHANCED CONVERGENCE SHOWING UP VIA MSAS FURTHER W ALONG THE
SFC FRONT LOCATED FROM SERN HOLT COUNTY TO STAPLETON TO NEAR LBF
AND IML. PRESSURES ARE LOWERING ACROSS SWRN NEB ACCORDING TO
LAPS/MSAS AND WITH TCU FORMING IN NRN CO AND SWRN SD...AM HAVING A
TOUGH TIME REMOVING ALL POPS DUE TO POSITION OF SFC FEATURE ACROSS
THE SRN CWA...AND REMAINING FRONT FURTHER WEST AND INDICATION OF A
WEAK FEATURE ALOFT IN MID LEVEL PROFILER DATA. SO WILL GO WITH ISO
TRW IN SERN 1/2 OF CWA THROUGH MIDNIGHT. HAVE ALSO TRENDED MIN TEMPS
A BIT LOWER DUE TO LOWER DEW POINTS ACROSS THE AREA.

BUILDING OF UPPER RIDGE COMMENCES AS ADVERTISED FRIDAY AS SFC WINDS
BECOME SRLY ACROSS WRN CWA. STRONG SUBSIDENCE INDICATED ACROSS THE
SWRN US ON WATER VAPOR IMAGERY THIS AFTERNOON...AND IS PROGGED TO
STRENGTHEN AND BUILD EWD OVER THE NEXT FEW DAYS. ZONAL FLOW WILL BE
IN PLACE ACROSS THE NRN PLAINS THEREFORE WOULDNT EXPECT ANY DECENT
LARGE SCALE FORCING TO TOP THE BUILDING RIDGE...AND PLENTY OF
SUNSHINE AND LACK OF DEEP MOISTURE WILL ALLOW ATMOSPHERE TO WARM
EASILY. SEE NO REASON TO STRAY FAR FROM WARMER MET GUIDANCE AS LOCAL
STUDIES HERE HAVE SHOWN TEMPS TO BE IN THAT RANGE WHEN THICKNESS
VALUES APPROACH THOSE FCSTD. THANKS TO THE 1930S...RECORDS WILL BE
TOUGH TO BREAK DESPITE THE HOT TEMPS IN THE FCST. WEAK FRONT
PROGGED TO ATTEMPT TO BREAK DOWN THE RIDGE A BIT ON SUNDAY...BUT
DONT BELIEVE IT WILL MAKE IT AS FAR AS NAM SUGGESTS. IF IT DOES...
CONVECTION COULD BE POSSIBLE...BUT CONFIDENCE IS LOW. WILL LEAVE AS
A DRY FCST FOR NOW.

POSSIBLE RETURN TO MONSOON TYPE SETUP FOR LATE NEXT WEEK...BUT
BELIEVE THE GFS MAY BE A BIT TOO QUICK IN THIS...SO WILL CONTINUE
THE DRY FCST IN THE EXTENDED.

&&

.FIRE WEATHER..
SOME POTENTIAL FOR FIRE WX WATCH/RED FLAG WARNING LATE SAT OR SUNDAY
IN FIRE WX ZONES OF THE ERN CWA BASED ON LOW RH VALUES AND GUSTY
WINDS. WILL HAVE TO MONITOR THIS FOR UPCOMING SHIFTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

JWS
Hazardous weather outlook, Jul 13, 3:51 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT THU JUL 13 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-142100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT THU JUL 13 2006 /251 PM MDT THU JUL 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS...POSSIBLY SEVERE...WILL DEVELOP THROUGH THE EVENING
HOURS ACROSS PORTIONS OF SOUTHWESTERN THROUGH NORTH CENTRAL
NEBRASKA. EAST OF A LINE FROM IMPERIAL TO AINSWORTH. THE PRIMARY
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Local storm report, Jul 13, 3:43 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             1 E CHAMBERS            42.21N 98.73W
07/13/2006  E1.00 INCH       HOLT               NE   PUBLIC

&&

JSWEET
Local storm report, Jul 13, 4:28 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
428 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             7 N ERICSON             41.88N 98.68W
07/13/2006  E1.00 INCH       WHEELER            NE   PUBLIC

&&

JSWEET
Local storm report, Jul 13, 4:39 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
439 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             8 E CHAMBERS            42.21N 98.59W
07/13/2006  E1.00 INCH       HOLT               NE   PUBLIC

&&

JSWEET
Local storm report, Jul 13, 4:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
454 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             19 ENE BURWELL          41.88N 98.79W
07/13/2006  E1.25 INCH       GARFIELD           NE   PUBLIC

&&

JSWEET
Local storm report, Jul 13, 5:22 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
522 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 NW ERICSON            41.82N 98.73W
07/13/2006  E1.00 INCH       WHEELER            NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:43 AM CDTSevere Thunderstorm WarningLBFCherry40 min
Jul 13, 3:57 AM CDTSevere Thunderstorm WarningLBFGarden38 min
Jul 13, 3:33 PM CDTSevere Thunderstorm WarningLBFHolt57 min
Jul 13, 3:55 PM CDTSevere Thunderstorm WarningLBFWheeler65 min
Jul 13, 4:29 PM CDTSevere Thunderstorm WarningLBFHolt33 min
Jul 13, 4:43 PM CDTSevere Thunderstorm WarningLBFGarfield32 min
Jul 13, 4:55 PM CDTSevere Thunderstorm WarningLBFWheeler65 min
Jul 13, 5:04 PM CDTSevere Thunderstorm WarningLBFBoyd56 min
Jul 13, 5:12 PM CDTSevere Thunderstorm WarningLBFGarfield48 min
Jul 13, 5:52 PM CDTSevere Thunderstorm WarningLBFHolt38 min
Jul 13, 6:27 PM CDTSevere Thunderstorm WarningLBFHolt45 min
Jul 13, 6:28 PM CDTSevere Thunderstorm WarningLBFCuster61 min

Nearby

Tornado Warnings in Nebraska, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.